Texas, 2021

Heat in Texas, June 14, 2021

June 14, 2021 · NWS SHV · 9 events in 9 counties and zones

An upper level ridge of high pressure anchored from the Four Corners Region north through the Plains into the Southern Canadian provinces, expanded east into the Lower Mississippi Valley on June 14th. Meanwhile, a weak surface trough over portions of East Texas and North Louisiana slowly drifted south during the day, but enhanced compressional warming and moisture pooling over these areas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure anchored from the Four Corners Region north through the Plains into the Southern Canadian provinces, expanded east into the Lower Mississippi Valley on June 14th. Meanwhile, a weak surface trough over portions of East Texas and North Louisiana slowly drifted south during the day, but enhanced compressional warming and moisture pooling over these areas. This contributed in afternoon temperatures climbing into the mid and upper 90s, with the oppressively high humidity resulting in heat indices ranging from 105-110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 14, 10:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 14, 10:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1155 AM CDT Mon Jun 14 2021

.UPDATE...

To expand the Heat Advisory along all 1-20 counties and parishes.

&&

.SHORT TERM.../Today/

As we approach the noon hour, surface winds are backdooring N-E
winds areawide, but still lots of calm sites too adding to a quick
warm-up. Last hour saw some the HX in the lower 100's at many
sites along I-20, so we have added all counties along I-20 and in
some NE TX cases, just north of the corridor. The cool front is
weak and really it is still arriving with low to mid 70 dew
points hanging tough. No cooler air for us, but in AR there are
several sites still in the mid to upper 80s including Idabel,
DeQueen and Texarkana. The cu field is showing up now with cloud
streets from El Dorado into Shreveport and much of NE TX too. So
we will see if earlier pops hold all afternoon with the HRRR still
indicating some spotty convection all south of I-20 and to the
south of the boundary. No other change needed at this time. /24/

&&

.PREV DISCUSSION... /issued 654 AM CDT Mon Jun 14 2021/

AVIATION...

For the 14/12Z TAF period, most sites are VFR to begin the period
and this should continue through the next 24 hours. The exception
is some brief reduction to vsbys with any patchy fog that lingers
just beyond daybreak. Otherwise, expect cumulus to persist during
much of the period with cirrus above that as a weakening frontal
boundary struggles to make additional southward progress into the
region. Therefore, winds will generally remain light and variable
overnight before gradually trending more E/NE if the front manages
to ease farther south of I-20. Any convection that develops today
should be confined to our southern zones invof of the boundary so
LFK is the only site that may require amendments for SHRA/TSRA if
any convection does actually develop. /19/

PREV DISCUSSION... /issued 352 AM CDT Mon Jun 14 2021/

SHORT TERM.../Today through Tuesday/

Owing to a fair amount of debris clouds from earlier convection
during last evening, temperatures are still quite warm outside of
the rain-cooled areas. Likewise, dew points range from the upper
60s to mid 70s so the air mass remains quite thick and muggy. For
this reason and after observing yesterday's oppressive heat index
numbers, a Heat Advisory has been issued over much of northcentral
and northeast Louisiana along with deep east Texas where moisture
pooling and compressional heating should be quite prominent once
again today just ahead of a weakening frontal boundary along and
near I-20. Short-term progs do indicate some slightly drier air
slowly filtering south into our northern zones, best depicted by
Theta-e analysis. Therefore, most areas north of I-20 will remain
just below advisory criteria and hence only our southern and far
eastern zones are included in the heat headlines this afternoon.

Either way, expect high temperatures to once again range from the
mid to upper 90s as the upper level ridge to our west maintains
its grip over much of the southwest and southcentral CONUS. Thus,
only isolated convection will be possible today and mainly across
our southern zones invof of the remnant boundary and a weak shear
axis which is evident on water vapor imagery. Otherwise, expect
the heat to remain the big weather story through the short-term.
With the slightly drier air gradually working farther south, the
only relief will come overnight with lows ranging from the upper
60s to mid 70s tonight. Tuesday should be a near repeat of today
with highs climbing back into the mid and upper 90s with lower
triple-digit heat indices. Any possible extension of the current
Heat Advisory will be evaluated with future forecast updates. /19/

LONG TERM.../Tuesday Night through Monday/

To begin the long term, the country will still be dealing with a
very strong anchored upper ridge centered across the Four Corners
Region with the ridge axis extending as far north as the southern
provinces in Canada, as far east as the Lower Miss Valley and as far
south as Central Mexico. A large trough flanks the upper ridge
across the Great Lakes into the Southeast United States. As we move
into the middle and later half of the work week, the ridge does
flatten somewhat across the Great Plains and retrograde ever so
slightly as we watch a weak disturbance try to strengthen as it
moves northward off the Yucatan and into the Northern Gulf of
Mexico. The above mentioned ridge axis across the Southern Plains
still appears strong enough by the end of the week into next weekend
to deflect this disturbance north and east or away from our region
but will continue to follow a blend of the GFS/ECMWF/CMC and NBM
when it comes to chance pops across our southeast half by Saturday
and across much of the region for Sunday.

Concerning temperatures, did not stray too far from NBM MOS which
continues to run considerably higher than MEX MOS. Given the
somewhat drier low level airmass in place through at least Thu of
this week, these warmer temperatures are a pretty good bet, at least
until we get into the Friday through the upcoming weekend with
increasing moisture and rain chances to temper temperatures
somewhat. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  74  97  74 /   0   0   0   0
MLU  95  72  95  72 /  10  10   0   0
DEQ  95  69  95  70 /   0   0   0   0
TXK  95  71  94  73 /   0   0   0   0
ELD  93  69  96  70 /   0   0   0   0
TYR  96  74  95  73 /  10   0   0   0
GGG  97  73  95  72 /  10   0   0   0
LFK  97  75  97  74 /  20  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ125-126-136>138-
     149>153-165>167.

&&

24/19/13
Hazardous weather outlook, Jun 14, 2:23 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Mon Jun 14 2021

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-151200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Rusk-Panola-
323 AM CDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms chances will begin increasing for portions of the
region by the end of the upcoming work week and especially into
the weekend. At this time, nothing storms that may impact the
region late in the forecast do not appear significant at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

LAZ005-006-010>014-017>022-TXZ149-152-153-165>167-151200-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Nacogdoches-
Shelby-Angelina-San Augustine-
323 AM CDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Heat Advisory is in effect for the region today. Look for
maximum afternoon heat index values to meet or exceed 105 degrees.
Isolated thunderstorms will be possible for portions of the
region, especially during the afternoon hours. A strong
thunderstorm cannot be ruled out, but a severe thunderstorm is
very unlikely at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms chances will begin increasing for portions of the
region by the end of the upcoming work week and especially into
the weekend. At this time, nothing storms that may impact the
region late in the forecast do not appear significant at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Smith

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
June 14, 11:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954140, 954141, 954142, 954143, 954144, 954145, 954146, 954147, 954148.